SEARCH

SEARCH BY CITATION

In a recent issue of Cancer, Khorana et al.1 concluded that venous thromboembolic events (VTEs) are an increasingly frequent complication of hospitalization in cancer patients. We strongly agree with the authors that cancer patients receiving chemotherapy have an increased risk of VTE. Recently, in the last national meeting of the Spanish Society of Clinical Oncology, we reported a retrospective series of 88 cancer patients who presented with a VTE (unpublished data), 66% of whom developed a VTE during treatment. One of the possible causes proposed are the improvements made in the newer diagnostic technologies, because these patients undergo computed tomography (CT) scans quite often during the course of their disease. Another possible reason is the effect of newer chemotherapy agents.

In our series, 15% of the patients presented with simultaneous VTE and cancer, mainly lung adenocarcinoma and pulmonary embolism (PE), a finding that we believe demonstrates the greater likelihood of a diagnosis of PE in patients undergoing CT scans during the course of their workup. However, at this point, we also found that up to 11% of the patients presented with a VTE before the diagnosis of cancer, which cannot be explained by improvements in diagnostic technologies or newer treatments. This discovery could be related to the hypercoagulability associated with tumor cells because they can promote thrombin generation by different mechanisms, and became evident even before the development of the tumor itself.2 Therefore, in our opinion, this population should be the target of a proper cancer screening and a follow up in time to identify tumors in early stages.

Moreover, 31.7% of the patients studied suffered from recurrent thrombosis. We strongly believe that the main reason for this is the underuse of low molecular weight heparins (LMWH), although they have demonstrated more efficacy than warfarin in preventing VTE.3 In our series, only 47.57% of patients were treated with LMWH, whereas 40.28% of patients received warfarin and 7.29% received no agents at all.

Few clinicians appear to be aware of the higher risk of thrombosis in cancer patients, which contributes to a high morbidity and mortality. We encourage clinicians to implement prophylaxis, especially during active treatment with chemotherapy, paying special attention to certain histologies such as lung and gastrointestinal adenocarcinomas.

REFERENCES

  1. Top of page
  • 1
    Khorana AA,Francis CW,Culakova E,Kuderer NM,Lyman GH. Frequency, risk factors, and trends for venous thromboembolism among hospitalized cancer patients. Cancer. 2007; 110: 23392346.
  • 2
    Green KB,Silverstein RL. Hypercoagulability in cancer. Hematol Oncol Clin North Am. 1996; 10: 499530.
  • 3
    Lee AYY,Levine MN,Baker RI, et al. Low molecular weight heparin versus coumarin for the prevention of recurrent venous thromboembolism in patients with cancer. N Engl J Med. 2003; 349: 146153.

Miriam Lopez Gomez MD*, Cesar Gomez Raposo MD*, Samper Lobo MD†, * Clinical Oncology, Hospital Infanta Sofía, San Sebastián de los Reyes, Madrid, Spain, † Clinical Oncology, Jimenez Diaz Foundation, Madrid Spain.